Illinois, 2012

Hail in Illinois, April 3, 2012

April 3, 2012 · NWS ILX · 1 event in 1 county or zone

A cold front settled southward into central Illinois during the evening of April 3rd, triggering widely scattered thunderstorms. A few of the cells produced small hail, with one storm dropping nickel-sized stones near Hopedale in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front settled southward into central Illinois during the evening of April 3rd, triggering widely scattered thunderstorms. A few of the cells produced small hail, with one storm dropping nickel-sized stones near Hopedale in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 3, 1:20 PM CST, 3 hours earlier.

Area forecast discussion, Apr 3, 1:20 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT TUE APR 3 2012

.DISCUSSION...
ISSUED 220 PM CDT TUE APR 3 2012

SHORT TERM...TONIGHT THROUGH FRIDAY...
SURFACE LOW OVER NORTHWESTERN IL HAS A WARM FRONT EXTENDING EAST
INTO NORTHERN IND AND A COLD FRONT SOUTHWEST INTO NORTHERN MO.
AIRMASS HAS BECOME SOMEWHAT UNSTABLE WITH MLCAPE UP TO 1K J/KG...
BUT A INHIBITION CAP OF 75-100 J/KG. THUNDERSTORMS ARE EXPECTED TO
INITIATE SHORTLY NEAR THE LOW CENTER...WITH FRONTAL CONVERGENCE AND
COOLING WITH A SHORTWAVE MOVING NORTH THROUGH MISSOURI ACTING TO
ERODE THE CAP. UPSCALE GROWTH INTO AN MCS WILL BE POSSIBLE LATER
THIS EVENING AS THE STORMS MOVE SOUTHEAST TONIGHT. MOST OF THE
ACTIVITY SHOULD BE IN THE SOUTHEASTERN COUNTIES AFTER MIDNIGHT. LOW
AND MID-LEVEL LAPSE RATES ARE QUITE STEEP OVER CENTRAL IL...SO SOME
STRONG DOWNDRAFT WINDS WILL BE POSSIBLE ALONG WITH LARGE HAIL. DEEP
LAYER EFFECTIVE BULK SHEAR IS PRETTY MARGINAL FOR ORGANIZED
MESOCYCLONES WITH 25 KT AT BEST OVER THE FAR NORTHERN PORTIONS OF
THE AREA.

THE SURFACE LOW WILL MOVE QUICKLY EAST WITH THE COLD FRONT MOVING
INTO SOUTHERN IL BEFORE STALLING OUT JUST SOUTH OF THE FORECAST AREA
WEDNESDAY. A STRONG UPPER LOW NOW ENTERING THE WESTERN PLAINS WILL
AID IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND POSSIBLE
THUNDERSTORMS NEAR THE FRONT OVER CENTRAL AND SOUTHERN IL. POPS WILL
THEN GO UP WEDNESDAY NIGHT AS THE UPPER LOW COMES OVERHEAD...WITH
PRECIPITATION POSSSIBLY EXTENDING FURTHER NORTH IN TO CENTRAL IL.
SHOWERS WILL THEN END FROM NORTHWEST TO SOUTHEAST ON THURSDAY...WITH
RELATIVELY COLD AIR COMING SOUTHWARD INTO THE MIDWEST THURSDAY AND
THURSDAY NIGHT. MOST AREAS SHOULD BE IN THE 50S ON THURSDAY WITH
SOME MID 30S LIKELY OVER PORTIONS OF THE CENTRAL AND NORTH THURSDAY
NIGHT. THIS COULD CAUSE AREAS OF FROST...AND WILL MENTION SUCH IN
THE FORECASTS. FRIDAY WILL THEN BE DRY AND A LITTLE WARMER AS HIGH
PRESSURE MOVES THROUGH THE AREA.

LONG TERM...SATURDAY THROUGH MONDAY...
MODELS HAVE BEEN ADVERTISING THE NEXT COLD FRONT TO MOVE THROUGH IL
SATURDAY NIGHT FOR THE PAST SEVERAL DAYS. THIS FAR AHEAD OF TIME...
AERIAL COVERAGE AND MINOR TIMING DIFFERENCE PRECLUDES ANYTHING
HIGHER THAN CHANCE POPS...WITH THE HIGHEST CHANCE BEING SATURDAY
NIGHT. ANOTHER CANADIAN AIRMASS WILL FOLLOW THIS FRONT AND BRING A
RETURN TO THE 30S FOR LOWS EARLY NEXT WEEK.

04
&&

.AVIATION...
ISSUED 1241 PM CDT TUE APR 3 2012

12Z NAM/HRRR CONTINUE TO INDICATE CONVECTIVE INITIATION ACROSS THE
ILLINOIS RIVER VALLEY BY AROUND 00Z...AS AN UPPER-LEVEL DISTURBANCE
CURRENTLY OVER MISSOURI LIFTS NORTHWARD INTO THE AREA. GIVEN GOOD
MODEL AGREEMENT...HAVE INCLUDED TEMPO THUNDER GROUPS AT ALL
TERMINALS THIS EVENING...RANGING FROM 00Z THROUGH 03Z AT KPIA...TO
03Z THROUGH 06Z FURTHER EAST AT KCMI. CONVECTION WILL GRADUALLY
SHIFT E/SE OF THE TAF SITES AFTER MIDNIGHT...WITH OVERCAST
CONDITIONS PERSISTING THROUGH THE NIGHT. NAM RH PROFILES SUGGEST
DRIER AIR WILL TRY TO FILTER SOUTHWARD IN THE WAKE OF THE SYSTEM
WEDNESDAY MORNING...HOWEVER AM SKEPTICAL CLEARING CAN PENETRATE
TOO FAR SOUTHWARD INTO CENTRAL ILLINOIS AS FRONTAL BOUNDARY IS
EXPECTED TO STALL JUST TO THE SOUTH. HAVE THEREFORE MAINTAINED
CEILINGS AT THE I-72 TERMINALS THROUGH 18Z...BUT HAVE CLEARED
THINGS OUT AT BOTH KPIA AND KBMI AFTER 15Z. WINDS WILL INITIALLY
BE LIGHT AND SOUTHERLY THIS AFTERNOON...THEN WILL SWITCH TO N/NE
AT 10 TO 15KT TONIGHT INTO WEDNESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 3, 2:21 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT TUE APR 3 2012

ILZ027>031-036>038-040>048-053-055-057-041100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
321 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL
DISTURBANCE INTERACTS WITH AN APPROACHING COLD FRONT. SOME OF THE
STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK INTO THE
REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

ILZ049>052-054-056-061>063-066>068-071>073-041100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY-
321 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL
DISTURBANCE INTERACTS WITH AN APPROACHING COLD FRONT. SOME OF THE
STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY LINGER INTO WEDNESDAY...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.

ANOTHER COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK INTO THE
REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

BARNES

The radar

The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
April 3, 4:20 PM CST to 4:21 PM CST
Where
Tazewell County, Hopedale
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.420, -89.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371613.